• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Antipsychotic drug labels updated on use during pregnancy and risk of abnormal muscle movements and withdrawal symptoms in newborns

Podcast Icon

Welcome, my name is Catherine Chew, a pharmacist in the Division of Drug Information. On February 22, 2011 the Food and Drug Administration issued a Drug Safety Communication informing healthcare professionals that it has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements, including extrapyramidal signs or EPS, and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy. 

Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as schizophrenia and bipolar disorder, and have been shown to improve daily functioning in individuals with these disorders. Common brand names for antipsychotic drugs include Haldol, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, and Invega. For a complete list of antipsychotic drugs, visit FDA's website.

Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment. 

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; the other newborns may require longer hospital stays.

A search of the FDA's Adverse Event Reporting System (AERS) database through October 29, 2008 identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs. 

Symptoms reported included agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress and feeding disorder. Blood levels were not provided, making it not possible to determine whether the events resulted from antipsychotic drug toxicity or withdrawal. Some cases described the time at which the onset of symptoms occurred, and they ranged from birth to one month after birth. The symptoms varied in severity; some neonates recovered within hours or days without specific treatment, while others required intensive care unit support and prolonged hospitalization. Medications used to treat a suspected withdrawal reaction in the neonates included phenobarbital and benzodiazepines. 

A majority of the cases were confounded by other factors, including concomitant use of other drugs known to be associated with withdrawal symptoms (such as antidepressants, benzodiazepines, non-benzodiazepine hypnotics and opioids), prematurity, congenital malformations, and obstetrical and perinatal complications, such as placental problems and pre-eclampsia. However, there were some cases which suggest that neonatal EPS and withdrawal may occur with antipsychotics alone. 

Based on this information, FDA has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs to include consistent information about the potential risk for EPS and/or withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy. 

At this time, FDA recommends that Healthcare Professionals:

  1. Know that antipsychotic medications cross the placenta.
  2. Be aware that neonates exposed to antipsychotic medications during the third trimester of pregnancy are at risk for EPS and/or withdrawal symptoms following delivery.
  3. Counsel patients about the benefits and risks of taking antipsychotic drugs during pregnancy.
  4. Monitor neonates exhibiting EPS or withdrawal symptoms. Some neonates recover within hours or days without specific treatment; others may require prolonged hospitalization.
  5. Report adverse events involving antipsychotic drugs to the FDA MedWatch program at www.fda.gov/medwatch.

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. To learn more about this Drug Safety Communication, go to www.fda.gov/Drugs. If you have drug questions, you can reach us at: druginfo@fda.hhs.gov.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993